Naloxone — a how to

    NextPrevious

    Naloxone — a how to

    Have you ever tried to figure out what the appropriate starting dose of naloxone is? When you dig in the literature it’s pretty clear that its a lot of hand waving and muddy water — but let me give you an approach and some of the literate that is out there

    Apneic patient: 1-2mg naloxone

    Altered with respiratory depression: 0.1 mg and repeat with increasing doses* every 2 minutes with close monitoring for response

    Goal: sleepy, but with adequate respirations

    Duration of action: 30-45 minutes (most patients need repeat dosing or a drip)

    How to make a drip?

    1. Calculate the dose the patient required for response, for example 1mg.
    2. Then reduce to 2/3 (0.6 mg) because you would like to keep them breathing but sleepy and not alert and agitated
    3. Give that amount (2/3 of response dose or in our example 0.6) over 1 hour
    Mechanism of Action: Pure opioid antagonist that competes and displaces opioids at opioid receptor sites

    *A recent article on initial naloxone doses / titration 

    included one-hundred opioid-dependent patients with signs/symptoms of methadone overdose. Patients were split in to 2 groups. Group 1 received naloxone with the dose 0.1 mg given every two to three minutes while group 2 received naloxone with the initial dose of 0.04 mg increasing to 0.4, 2, and 10 mg every two to three minutes to reverse respiratory depression. The time to reversal of the overdose signs/symptoms was significantly less in group 2 (P<0.001). Frequency of withdrawal syndrome and recurrence of respiratory depression were not significantly different between the two groups.

    So, the jury is still out, but I hope this gives you a sense of the options out there and clarifies some of the nebulous answer provided by UTD.

    References: 

    Berlot G et al. Naloxone in cardiorespiratory arrest. Anaesthesia. 1985;40(8):819.

    https://www-uptodate-com.eresources.mssm.edu/contents/naloxone-drug-information?search=naloxone&source=search_result&selectedTitle=1~149&usage_type=default&display_rank=1

    https://www-uptodate-com.eresources.mssm.edu/contents/acute-opioid-intoxication-in-adults?search=opioid%20overdose&source=search_result&selectedTitle=1~150&usage_type=default&display_rank=1#H13

    Goldfrank L, et al. A dosing nomogram for continuous infusion intravenous naloxone. Ann Emerg Med. 1986 May;15(5):566-70.

    Khosravi N, et al. Comparison of Two Naloxone Regimens in Opioid-dependent Methadone overdosed Patients: A Clinical Trial Study. Current Clinical Pharmacology. Vol 12 :4 . 2017.

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • To bicarb or not to bicarb

      When, if ever, should we be giving bicarbonate in patients with metabolic acidosis? A study published in The Lancet in July 2018 involved a multicentre RCT in 26 ICUs with 400 patients, called the BICAR-ICURead more

    • PTSD in EM Residents

      Winter is here. It’s colder. Sometimes we don’t see the sun for days. Let’s take a moment to think about some mental health issues. Published in Annals of Emergency Medicine in December 2017 was a piece byRead more

    • Foot vs Bus

      In a totally hypothetical situation, imagine a resident’s foot got run over by a bus and looked like this after arriving in your ED… What sort of things should you be concerned about in injuriesRead more

    • The Golden S Sign

      Shoutout to the awesome David Cisweski for following up this tidbit from conference and giving us this pearl. Remember in conference when Dr. Jacobi was going over chest X-rays, was talking about the Golden S sign, andRead more

    • SVT and Paranasal Etripamil

      Have you had one of those resus shifts where everyone and their mother seems to be in an arrhythmia? Have some of them been older patients with SVT that just make you a little antsyRead more

    • Air Pollution and Stroke?

      One growing global health issue is ambient air pollution. One of the leading risk factors for disease is fine particulate matter in outdoor air. The WHO states 1 in 8 deaths is due to airRead more

    • Nursemaid’s Elbow Reduction

      Radial head subluxation, more commonly known as nursemaid’s elbow, can be seen more frequently in the pediatric population. Imagine a parent quickly pulling a child’s arm (usually 1-4 years old) that was held in extensionRead more

    • Tis the season – for rhinosinusitis

      It’s an intake shift and yet another person comes in saying, “I feel congested doc. I need antibiotics for sinusitis.” A recent Cochrane review published in September 2018 that included 15 trials involving 3057 patientsRead more

    NextPrevious